Jump to content

ramonajones: My Celexa-Lamictal taper nightmare


ramonajones

Recommended Posts

Hi everyone-

 

I've been struggling with depression for about a year and a half. About a month ago, I had a real revelation that my depression was triggered by my desire to start a family and have a baby. For a long time I've thought that I couldn't/shouldn't because of my mental health problems, and some things happened and I realized--"I'm not sick. I just want a family." I'm currently on 40mgs of Celexa and I was on 100 mgs of Lamictal. My psychiatrist was not super supportive of my decision to have a child, presented me with a huge list of all of the side effects that having a baby on Celexa could cause, and then encouraged me to stay on it anyway, saying that my untreated depression could be more harmful to a baby than the medication. She agreed I should go off the Lamictal and told me to go down to 50 mgs for 2 weeks and then 25 mgs for two weeks. I did the 50mgs for a week and was feeling fine, and foolishly decided on my own that I could start tapering down on the Celexa as well. The last few days have been a nightmare. First of all, I'm literally having nightmares--when I can actually sleep which is not super often. I've felt sad and anxious and generally miserable all around. The worst part is feeling completely disconnected from my body and very numb. I looked up withdrawal symptoms online and it looks like what I'm experiencing is definitely Celexa withdrawals. I'm really scared. I went back up to my recommended dosage of Celexa (40 mgs) and am continuing my slow Lamictal taper but I think it's going to take a few days before the Celexa withdrawals ease up. I now realize how awful this garbage is that I've been taking for a year. I'm so sad that I chose to take it. I knew it wasn't right, but I went along with my psychiatrist's recommendation. If I do the Lamictal taper as recommended and then start slowing tapering the Celexa--going down 10mgs every two weeks, it's going to take me at least 2 months to get off of everything. I'm 38 years old and now I can't even start trying to get pregnant for another two months--if I can even go down that fast. I'm so scared and angry at my psychiatrist (I know, I know--I'M the one who chose to take the meds against my gut feelings about it.) 

 

My psychotherapist is trying to help me calm myself with meditation and yoga and talk therapy, etc. He's told me to take my time and that ultimately waiting a couple of extra months to get pregnant isn't the end of the world if I look at the long game. I'm so scared though. I realize now that I've got a very long road ahead of me before I even try to get pregnant at a late age. I'm angry at myself for taking the meds in the first place and I no longer trust my psychiatrist because she's been pushing my meds up and up and up and UP over the past year even though they've given me very little benefit.

 

I'm just here to vent and share my story and maybe get some support from others who are going through the same thing. Of course, I'd also appreciate any recommendations anyone has for easing the withdrawal symptoms.

 

One thing I know for sure: I don't want even a hint of this utter garbage anywhere near my baby. My psychiatrist encouraged me to stay on a low dose of Celexa throughout my pregnancy even if I do get pregnant, but considering what I've gone through over the last week, I now think she's completely nuts. If it's this painful and terrifying for me to be getting off these meds at 38 I can't imagine what they would do to the mind of a newborn baby. I'm sad and angry and scared.

 

Thanks for listening.

Link to comment
  • Moderator Emeritus

Hi--

 

I'd advise you to take a look through our tapering section. We don't usually advise tapers as fast as you're doing. Some people do okay with them, but the ones who don't, do so very badly that it's just not worth the risk. That's my opinion, anyway. Anyway, unfortunately, we don't know if you'll be one of the ones who comes off pretty cleanly (more likely if you had never taken any other psych drugs before these) or with more trouble. So we're probably going to be advising you to do a slower taper.

 

Since you're having withdrawal symptoms already. I would recommend you stop making any more cuts or any other changes to your meds for a while, until the nightmares settle down and you get to feeling better. Continuing to cut while you're already sick is a recipe for disaster, in my experience.

 

Please read our materials on tapering, and when you get the chance, make a sig line for yourself (instructions are under Read This First.)

 

Welcome to the forum!

Started on Prozac and Xanax in 1992 for PTSD after an assault. One drug led to more, the usual story. Got sicker and sicker, but believed I needed the drugs for my "underlying disease". Long story...lost everything. Life savings, home, physical and mental health, relationships, friendships, ability to work, everything. Amitryptiline, Prozac, bupropion, buspirone, flurazepam, diazepam, alprazolam, Paxil, citalopram, lamotrigine, gabapentin...probably more I've forgotten. 

Started multidrug taper in Feb 2010.  Doing a very slow microtaper, down to low doses now and feeling SO much better, getting my old personality and my brain back! Able to work full time, have a full social life, and cope with stress better than ever. Not perfect, but much better. After 23 lost years. Big Pharma has a lot to answer for. And "medicine for profit" is just not a great idea.

 

Feb 15 2010:  300 mg Neurontin  200 Lamictal   10 Celexa      0.65 Xanax   and 5 mg Ambien 

Feb 10 2014:   62 Lamictal    1.1 Celexa         0.135 Xanax    1.8 Valium

Feb 10 2015:   50 Lamictal      0.875 Celexa    0.11 Xanax      1.5 Valium

Feb 15 2016:   47.5 Lamictal   0.75 Celexa      0.0875 Xanax    1.42 Valium    

2/12/20             12                       0.045               0.007                   1 

May 2021            7                       0.01                  0.0037                1

Feb 2022            6                      0!!!                     0.00167               0.98                2.5 mg Ambien

Oct 2022       4.5 mg Lamictal    (off Celexa, off Xanax)   0.95 Valium    Ambien, 1/4 to 1/2 of a 5 mg tablet 

 

I'm not a doctor. Any advice I give is just my civilian opinion.

Link to comment
  • Moderator Emeritus

Hi Ramonajones, welcome to SA. You are right not to want a baby exposed to celexa, your doctor doesn't have a clue! 

There is an excellent topic by Prof David Healey about antidepressants and pregnancy with some thoughts on the 

theory that depression can harm a baby. I will see if I can find it for you and leave a link. 

 

Here it is. http://davidhealy.org/theres-something-about-mary/

 

I agree with Rhi that you would be better with a slow taper. You could try and taper faster but if you have withdrawal 

it could be very hard to cope with especially with a new baby to look after. Better to go slow and be healthy so you

can enjoy your baby.

 

When someone is taking more than one drug we usually advise tapering the AD first. http://survivingantidepressants.org/index.php?/topic/2207-taking-multiple-psych-drugs-taper-the-antidepressant-first/

 

Here is our topic on tapering Celexa  http://survivingantidepressants.org/index.php?/topic/2023-tips-for-tapering-off-celexa-citalopram/page__pid__19887#entry19887

 

Tapering Lamictal http://survivingantidepressants.org/index.php?/topic/1122-tips-for-tapering-off-lamictal-lamotrigine/

 

How to fill out your signature http://survivingantidepressants.org/index.php?/topic/893-please-put-your-withdrawal-history-in-your-signature/

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy